Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 342, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2020, 7:54 PM EDT for Cherokee County, Cobb County, Fulton County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 7:54 PM EDT (23:54 UTC)
- Expired
- Aug 30, 2020, 8:17 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, GA, Cobb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 88 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:05 PM EDT | TSTM WND DMG | 1 Ese Holly Springs, GA | POWER LINE REPORTED DOWN NEAR HOLLY LANE AT MORGAN WALK. |
| Aug 30, 8:11 PM EDT | TSTM WND DMG | 1 W Woodstock, GA | MULTIPLE TREES REPORTED DOWN IN WOODSTOCK NEAR THE INTERSECTION OF TOWN LAKE PKWY AND I-575. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS52 KFFC 302354
SVRFFC
GAC057-067-121-310030-
/O.NEW.KFFC.SV.W.0342.200830T2354Z-200831T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
754 PM EDT Sun Aug 30 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Cherokee County in north central Georgia...
Northeastern Cobb County in north central Georgia...
North central Fulton County in north central Georgia...
* Until 830 PM EDT.
* At 754 PM EDT, a severe thunderstorm was located over Woodstock, or
8 miles north of Marietta, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marietta, Canton, Roswell, Alpharetta, Milton, Woodstock, Holly
Springs, Buffington, Hickory Flat, Union Hill, Sweat Mountain, Oak
Grove, Kennesaw State University, Birmingham, Lebanon, Sandy
Plains, Hobgood Park and Kellogg Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3427 8444 3413 8426 3411 8426 3397 8455
3411 8463
TIME...MOT...LOC 2354Z 238DEG 5KT 3407 8451
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
969
WWUS52 KFFC 310017
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
817 PM EDT Sun Aug 30 2020
GAC057-067-121-310027-
/O.CAN.KFFC.SV.W.0342.000000T0000Z-200831T0030Z/
Cherokee GA-Cobb GA-Fulton GA-
817 PM EDT Sun Aug 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE...
NORTHEASTERN COBB AND NORTH CENTRAL FULTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3427 8444 3413 8426 3411 8426 3397 8455
3411 8463
TIME...MOT...LOC 0011Z 238DEG 5KT 3409 8448
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:25 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 30, 3:25 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 325 PM EDT Sun Aug 30 2020 .SHORT TERM /Tonight through Monday Night/... Showers and thunderstorms beginning to develop across the area but for the most part benign in nature thus far. This should change with time as both coverage and intensity are on the uptick slightly given already present CAPE values in excess of 3000 J/KG and precipitable water values of 1.7 to 2.0 inches. In addition, shortwave will progress through the Tennessee Valley and into North GA allowing for further enhancement of the activity but slanted more towards this evening and the first half of the overnight. Given the more west to east translation of the shortwave, will maintain likely pops for the NE corner of the forecast area well into the overnight period. Depending on coverage and who sees the most rain, could see some reduced vsbys overnight as well but anticipate continued showers to keep most of this in check and predominantly a low cloud type of night with continued warm temps in the lower 70s. We will be on the back side of the initial shortwave for the first half of Monday but another strong shortwave looks to impact the area late in the day. Will be more difficult to shake the low clouds on Mon so instability may be harder to come by. For this reason, will stick closer to likely for the pops than categorical but mid shift will need to look at closely for modification on this. Precipitable water well over 2 inches says coverage will be high but will just need some instability to match to realize categorical. Deese && .LONG TERM /Tuesday through Sunday/... An area of upper level high pressure is forecast to lift north across the area on Tuesday putting us in fairly weak southwesterly flow as several perturbations approach the area. Plus with additional moisture across the area on Tuesday, chances for showers and thunderstorms are in the chance pops range area-wide, mainly in the afternoon and evening. By Wednesday, slightly drier air is forecast across portions of northern Georgia by both the GFS & ECMWF, allowing for just slight chance pops across the north with chance pops across central Georgia. This trend looks to continue into Thursday as we remain on the periphery of the upper level high pressure. Models begin to diverge by late Thursday early Friday as a front approaches the area. While there are some timing differences and differences in the amount of available moisture between the models, the front looks to enter the area on Friday and stall across the area, allowing for chance pops in the afternoon and evening daily through the weekend. High temperatures through the extended are forecast to be in the upper 80s and lower 90s, about 5 to 9 degrees above average. Most notably, the heat indices are forecast to increase to Heat Advisory (greater than 105 degrees) on Tuesday through Friday. Those who will be spending time outdoor should take precautions against the heat. We will continue to monitor these temperatures over the coming days. Overnight lows are forecast to be in the 70s, around 6 to 10 degrees above average. Reaves && .AVIATION... 18Z UPDATE... After a morning of IFR, cigs have quickly risen across the terminals but BKN conditions holding in, especially for ATL, MCN, and CSG. SHRA beginning to develop west of the terminals but going to try to hold off until 21Z for the TEMPO for the TSRA. LIFR and IFR to return for the overnight period and affect all the terminals aft 10Z. Another round of TSRA in the offing for Mon afternoon and will start with a Prob30 for the ATL terminal. Winds very light through the period and generally from the west. //ATL CONFIDENCE...18Z UPDATE... Medium on TSRA timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 72 86 72 90 / 40 60 40 40 Atlanta 73 85 73 91 / 40 60 40 50 Blairsville 68 79 67 84 / 60 70 50 40 Cartersville 73 83 71 89 / 50 70 40 50 Columbus 73 89 75 93 / 50 60 30 50 Gainesville 72 83 71 88 / 60 70 40 40 Macon 73 88 73 93 / 40 60 30 40 Rome 73 84 72 89 / 50 70 40 50 Peachtree City 72 86 72 91 / 40 60 30 50 Vidalia 73 89 75 94 / 20 50 30 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....Reaves AVIATION...Deese
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 301 PM EDT Sun Aug 30 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-311915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 301 PM EDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected today. Isolated strong to severe storms are possible with damaging winds, frequent lightning, and locally heavy rainfall, mainly across north Georgia. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered to numerous thunderstorms can be expected Monday through Saturday. A few storms may be strong with strong to damaging winds, frequent lightning, and locally heavy rainfall. Heat indices are expected to increase to Heat Advisory level on Tuesday through Friday. Those outdoor should make sure to take precautions from the heat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 30, 6:46 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Sun Aug 30 2020
GAZ066-067-302315-
Troup GA-Meriwether GA-
646 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 715 PM EDT...
At 646 PM EDT...a strong thunderstorm was over LaGrange...moving
northeast at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
LaGrange, Hogansville, Lone Oak, Saint Marks, Mountville,
Harrisonville, Hillcrest, Big Springs, Louise, Odessadale and Wares
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3319 8502 3320 8501 3319 8484 3305 8472
3294 8496 3302 8513
TIME...MOT...LOC 2246Z 223DEG 8KT 3304 8498
WIND...40MPHSpecial weather statement, Aug 30, 6:49 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT Sun Aug 30 2020
GAZ056>058-302315-
Butts GA-Spalding GA-Henry GA-
649 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTS...EASTERN
SPALDING AND SOUTHERN HENRY COUNTIES UNTIL 715 PM EDT...
At 649 PM EDT...a strong thunderstorm was over Walker Mill, or 7
miles northeast of Griffin...moving north at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Griffin, McDonough, Jackson, Hampton, Lovejoy, Locust Grove,
Jenkinsburg, Sunny Side, East Griffin, Blacksville, Towalaga,
Experiment, Walker Mill, McKibben and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3346 8413 3333 8391 3320 8401 3320 8412
3318 8412 3318 8414 3324 8428 3343 8432
TIME...MOT...LOC 2249Z 196DEG 12KT 3330 8416
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Aug 30, 7:09 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT Sun Aug 30 2020
GAZ058-059-072-302345-
Butts GA-Jones GA-Jasper GA-
709 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHWESTERN
JONES AND SOUTHWESTERN JASPER COUNTIES UNTIL 745 PM EDT...
At 708 PM EDT...a strong thunderstorm was near McElheneys Crossroads,
or 8 miles southwest of Monticello...moving north at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Monticello, Calvin, Eudora, Turtle Cove, Hillsboro, McElheneys
Crossroads and Adgateville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3312 8362 3309 8378 3334 8389 3342 8377
3336 8364
TIME...MOT...LOC 2308Z 169DEG 22KT 3319 8374
WIND...40MPHLocal storm report, Aug 30, 7:10 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 NNE UNADILLA 32.27N 83.73W
08/30/2020 DOOLY GA 911 CALL CENTER
TREE DOWN NEAR HARMON PARK.
&&
EVENT NUMBER FFC2001195
LUSKSpecial weather statement, Aug 30, 7:31 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 PM EDT Sun Aug 30 2020
GAZ022-023-033-034-310000-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
731 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHERN FORSYTH AND NORTHEASTERN GWINNETT COUNTIES UNTIL
800 PM EDT...
At 730 PM EDT...a strong thunderstorm was over Suwanee, or near
Lawrenceville...moving east at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Duluth, Sugar Hill, Suwanee, Buford, Flowery Branch,
Dacula, Oakwood, Rest Haven, Buford Dam-Lake Lanier Parks, Aqualand
Park, Hog Mountain and Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3424 8391 3396 8388 3397 8415 3401 8416
3403 8417 3406 8417 3410 8416
TIME...MOT...LOC 2330Z 268DEG 6KT 3403 8406
WIND...40MPHSpecial weather statement, Aug 30, 7:41 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT Sun Aug 30 2020
GAZ021-032-033-310015-
North Fulton GA-Cobb GA-Cherokee GA-
741 PM EDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN COBB
AND SOUTHERN CHEROKEE COUNTIES UNTIL 815 PM EDT...
At 741 PM EDT...a strong thunderstorm was over Lebanon, or 7 miles
south of Canton...moving northeast at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Roswell, Alpharetta, Milton, Woodstock, Holly Springs, Free
Home, Buffington, Hickory Flat, Union Hill, Sweat Mountain, Kellogg
Creek, Oak Grove, Birmingham, Little River Landing, Lebanon, Sandy
Plains, Holbrook, Lathemtown and Sutallee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3429 8426 3411 8426 3410 8423 3400 8448
3412 8466 3417 8466 3426 8464
TIME...MOT...LOC 2341Z 228DEG 9KT 3412 8449
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:17 PM EDT | Special Weather Statement | FFC | Chattooga | 28 min |
| Aug 30, 4:22 PM EDT | Special Weather Statement | FFC | Stewart | 38 min |
| Aug 30, 4:36 PM EDT | Special Weather Statement | FFC | Houston | 24 min |
| Aug 30, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Macon | 35 min |
| Aug 30, 4:45 PM EDT | Special Weather Statement | FFC | Taylor | 30 min |
| Aug 30, 4:46 PM EDT | Special Weather Statement | FFC | Talbot | 29 min |
| Aug 30, 4:48 PM EDT | Special Weather Statement | FFC | Sumter | 27 min |
| Aug 30, 5:01 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 29 min |
| Aug 30, 5:13 PM EDT | Special Weather Statement | FFC | Marion, Schley | 32 min |
| Aug 30, 5:14 PM EDT | Special Weather Statement | FFC | Chattooga | 31 min |
| Aug 30, 5:19 PM EDT | Special Weather Statement | FFC | Upson | 41 min |
| Aug 30, 5:21 PM EDT | Special Weather Statement | FFC | Dade | 24 min |
| Aug 30, 5:31 PM EDT | Special Weather Statement | FFC | Upson | 29 min |
| Aug 30, 5:47 PM EDT | Special Weather Statement | FFC | Macon, Marion, Schley | 58 min |
| Aug 30, 6:29 PM EDT | Special Weather Statement | FFC | Twiggs | 31 min |
| Aug 30, 6:31 PM EDT | Special Weather Statement | FFC | Jones | 29 min |
| Aug 30, 6:36 PM EDT | Special Weather Statement | FFC | Polk | 24 min |
| Aug 30, 6:36 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fulton | 26 min |
| Aug 30, 6:46 PM EDT | Special Weather Statement | FFC | Troup | 29 min |
| Aug 30, 6:49 PM EDT | Special Weather Statement | FFC | Butts, Henry | 26 min |
| Aug 30, 7:09 PM EDT | Special Weather Statement | FFC | Jasper | 36 min |
| Aug 30, 7:31 PM EDT | Special Weather Statement | FFC | Gwinnett | 29 min |
| Aug 30, 7:41 PM EDT | Special Weather Statement | FFC | Cherokee | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.